I am taking 600 mg 3 times daily for shingles related neuro pain and I am experiencing dry eyes and seeing floaters (spots). I was wondering if anyone else has eye problems after taking gabapentin.
Neurontin - Does gabapentin ever cause dryness of the eyes or other eye problems?
Question posted by annette 53 on 8 Nov 2010
Last updated on 17 February 2019 by ekosek22
To Annette and any others who posted, I'm interested to find out if the eye pain eventually subsided.
I had reconstructive foot surgery at the end of November and while the actual area where the incision was made feels fine, the rest of my foot experiences excruciating pain especially at night. The theory by the physical therapist and surgeon is there may be possible nerve issues and I was prescribed gabapentin 300 mg in order to help sleep as the pain keeps me up all night. After taking Gabapentin, I found myself confused in the morning and feeling apathetic, in that I wouldn't want to work out. While I can't currently run, I've been riding my bike on a trainer, swimming, and lifting weights. I'm an Ironman and have a race scheduled in April that I'm still hoping to compete in. While I don't think I'll be able to run, my goal is to finish.
Needless to say, I decided to stop taking the gabapentin after a week because the way they made me feel.
I took gabapentin for a week and the first morning after I stopped taking them, I woke up with extreme sensitivity to light in my eyes. As the day went on, I couldn't even open my eyes without pain. It's now the second morning after I've stopped taking gabapentin and the pain in my eyes is still present.
As I've researched gabapentin and eye sensitivity to light, I came upon this post. I'm completely baffled as to why a dangerous drug like this would be prescribed. I'll definitely be looking for an alternative to gabapentin, as I'm very concerned about my vision, the other side effects, and productivity at work. Ohio just approved medicinal marijuana and I think that may be my best alternative. While I won't smoke, I'm interested in a topical or edible option. Any information the community can provide is appreciated!
I have taken the maximum prescribed dose of this drug. I became very ill with vomiting and gastro symptoms and extreme eye sensitivity to light after several days of taking this medication. I now need to wear sunglasses to go outside in daylight. If I try to drive in the daytime, my eyes tear and the daylight is very painful to my eyes. Never again will I take this medication. I would advise anyone taking this to stop immediately and have an eye exam to evaluate the damage. (which I pray is not permanent).
Hi there Annette... (also to anyone else this might help) I am also taking Gabapentin 300mg ... 2 of them at bedtime and also one 3 times a day... ((I stopped the 3 X Daily)) as I feared I would have slept my life away. The purpose was for insomnia and pain... I suffer with arthritis terribly... Torn rotater cuff/needing brand new shoulder joint... neck and disk/back pain... Have had one disk removed way back in my 30's and new hip in 2015. It was my cortisone Doctor that prescribed them. I have had a few different things happen since starting the Gabapentin. I can't remember his/her name but the person whom wrote to you suffered with red blood shot eyes... I have exactly that!!! They feel sore all the time and itchy at times. Is not an infection... I do use my dry eye drops as often as I can... but my bloodshot eyes continue...
The Doc suggested rinsing my eyes and not using eye make-up which is not easy for us ladies but I gave it a go. No change! I have also experienced something else... I was dealing with the garden vegetables, something odd happened. I suddenly lost my phone (which was in my hand) and walked to the other end of the table, I put my phone down and picked up my husbands phone to call mine as this way I could find it (which I had the whole time)!!! I realized it straight away!!! Then Later in the day I sat down to watch a ball game and found myself waving, YES, waving to the crowd in the audience on the TV... Possible hallucinations?? Not sure but my mind felt spacey and for a mere few seconds it felt as though things were a mile away... This only happened once and on the same day but am wondering if it was caused by the Gabapentin? It scared me!! I didn't take the Gabapentin for another two days and had no incidents .. BUT I couldn't sleep... I need to sleep so will try it tonight and see my Doctor in a couple days... I am 60 years young and a past runner up until my hip problem... I have gained weight and am not at all active anymore nor can I find the urge to be... Have tried to push myself but no go!! I felt so much better when active!!! Even the arthritis felt less painful... Annette, I am so sorry you are enduring this terrible pain with the shingles!!! I have never had it yet and am considering the (needle) they have for it now... I hope you do not have to return to work until it is gone!! How do they expect one to even be productive? I hope I wasnt too long winded and that something in here will help you or others... or help me in return... Big Hugs for YOU Annette xo Nancy
Be glad you have both eyes - I am on my second corneal
transplant because the first one (three years ago) did
not work. This one appears to be doing better than the
first one, though - I had it done june 10, 2016. Do use your drops for dry eye as often as you need them. The drug store sells lid cleaners, which help a lot. I
suggest you get some. It won't hurt you. I had shingles
in half of my face and head. It settled in the right eye. I was in agony and sent to hospital it was so bad. God bless you, annette. I also have arthritis - autoimmune
disease called prurigo nodularis - sore all over my body and a maddening itching. I was recently diagnosed with
diabetes - I have diabetic feet - that's where the feet swell and nerves are turned on - it's awful. Diabetes is
making my teeth brittle and I have had to have several of
them fixed when they broke in half, etc. I am 75 years young and put up with all of these things, plus spondylolithesis, which I have learned to live with. I hope that your reading about me will give you peace and strength. Some days are better than others and I give
thanks to them. Your shingles should be getting better
by now. May I suggest you go to another doctor - perhaps a dermatologist or an eye doctor, too. Hope my little note here helps you, at least I hope it gives
you some peace. Try taking cool showers for the shingles. And use a non-fragrant moisturising cream. My very best to you,
trish schiesser, author and literary consultant born in
new york, but living in portsmouth, va.
Yes I have. It ruined my eyes. They look glassy and are red, age me. I used to have lovely eyes, now they water all the time. I took 2 doses of 600 mg Gabapentin and the veins in my eyes all dilated making them look red and sore. When I reported this to the Doctor, he dropped me as a patient. I would like to report him and his nurse, who told me they would not let me make another appt until I tried the medicine. I noticed the side effect of red eye, and assume they used that to name the side effect since conjunctivitis, normally referred to as red eye, stems from an infection, not dilated veins. Very clever. Of course the Doctors say it would not have happened in 2 doses, but yes, it did.
Yes, one of the side effects of Gabapentin is impaired vision and the fact that you are on a fairly high dose does make it most likely that you are experiencing the eye problems from the drug. Do not, however, quit taking it w/out the Dr.'s knowledge and help in weaning you off of it, as it can cause serious reactions if you stop suddenly, you must be weaned off and hopefully can do so when your shingle pain improves. I know that can be very painful, i had a friend who suffered with it for awhile and so i wish you the speediest of recoveries from that misery. Also, you might ask your Dr. to prescribe some good eyedrops that will help with the dryness and do be careful driving, etc. if you are seeing spots. BTW don't take the Gabapentin
within a couple hours of taking any antacids, as it causes it not to work
properly, just in case no one told you that. Take care Annette. (My mother
was going to name me that, now i wish she had)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.